Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 4, NWS Riverton, WY

October 19, 2017Johnson County, Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Oct 19, 2017, 1:47 AM MDT for Johnson County, Natrona County, Wyoming. It took effect at Oct 19, 2017, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2017, 1:47 AM MDT (07:47 UTC)
In effect from
Oct 19, 2017, 11:00 AM MDT
Expired
Oct 19, 2017, 7:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Johnson County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4077 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS85 KRIW 190747
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
147 AM MDT Thu Oct 19 2017

WYZ280-281-192200-
/O.UPG.KRIW.FW.A.0002.171019T1700Z-171020T0100Z/
/O.NEW.KRIW.FW.W.0004.171019T1700Z-171020T0100Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
147 AM MDT Thu Oct 19 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM MDT
this evening. the Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zone....280.
  In North Central WY Fire Zone....281.

* COUNTIES AFFECTED: 
  In Central WY...Natrona.
  In North Central WY...Johnson.

* WIND: 15 to 25 mph with gusts 30 to 35 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
2 follow-up statements
235 
WWUS85 KRIW 191943
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
143 PM MDT Thu Oct 19 2017

WYZ280-281-200100-
/O.CON.KRIW.FW.W.0004.000000T0000Z-171020T0100Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
143 PM MDT Thu Oct 19 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and 
  Strong Gusty Winds will create erratic fire behavior and new 
  fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zone....280.
  In North Central WY Fire Zone....281.

* COUNTIES AFFECTED: 
  In Central WY...Natrona.
  In North Central WY...Johnson.

* WIND: Southwest 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY: As low as 11 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
863 
WWUS85 KRIW 200038
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
638 PM MDT Thu Oct 19 2017

WYZ280-281-200145-
/O.EXP.KRIW.FW.W.0004.000000T0000Z-171020T0100Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
638 PM MDT Thu Oct 19 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds have weakened, and thus the Red Flag Warning will be allowed
to expire at 7 PM.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 18, 10:51 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 18, 10:51 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1051 PM MDT Wed Oct 18 2017

.SHORT TERM...(This evening through Saturday)
Issued at 228 PM MDT Wed Oct 18 2017

Imagery shows a broad ridge across the wrn 2/3rds of the CONUS and
the main storm track and nrn branch of the jet well to the north,
near or north of the border with Canada. A weaker srn branch of the
jet lays south near/south of the border with Mexico with WY under
relatively weak nearly zonal flow between these two areas. Much
further upstream near 50N/140W, is the approximate location of the
next trof (axis) that will affect the FA later Friday. The SFC has
low pressure across the Desert SW with high pressure entrenched over
the Great Basin and Central Rockies west of the Continental Divide
with a weak clipperish type front stretching all the way from a deep
low over cntrl Canada, down through the nrn Plains and across nern
WY and the border with MT. No precipitation is occurring within WY.

Rest of today and tonight, a relatively weak SFC P GRAD with weak
high pressure across most of the FA combined with nearly but not
quite unidirectional modest flow aloft will keep the region of the
central and northern mountains in addition to the Wind Corridor dry
and breezy today. this will in effect raise fire weather concerns,
especially across srn/ern Fremont and all of Natrona Counties this
afternoon...with borderline Red Flag conditions from time to time
over Natrona County. An SPS has been sent this morning for this
reason. Tonight, winds decrease and RH recovers. Winds later this
afternoon and tonight across the Absarokas and adjacent Cody
Foothills could occasionally gust 40 to 50 mph (a couple isolated to
60 mph not out of the question).

Thursday, a transition to swrly flow aloft occurs with the approach
of the previously mentioned upstream trof. Although winds through
the vertical do not really increase, the flow does become more
aligned and unidirectional. This along with slight better warming
near the SFC will cause low level lapse rates to rise a bit,
providing a better means to get slightly stronger winds aloft also
down to the SFC. This in turn will give a better chance for Red Flag
conditions to occur over Natrona and Johnson Counties in the
afternoon. As such, a Red Flag Watch has been issued covering
Thursday afternoon. Another brief period of high winds could also
occur later Thursday night/early Friday morning across the Cody
Foothills.

Friday, the FA remains under swrly and slightly divergent flow aloft
while the SFC and boundary layer P GRAD increases rapidly ahead of
an approaching and strengthening cold front from the west. Winds
will increase first across the higher elevations of the west Friday
morning before spreading east of the Divide int he afternoon and
continuing into the evening. Winds gusting out of the sw could
easily reach 40 to 55 mph (isolated higher at the usual spots) in
Sweetwater, Sublette, Fremont and Natrona Counties in addition to
the Cody Foothills. The Clark area could gust to high wind levels by
Friday afternoon especially if an elevated inversion under WAA
occurs. Minimum RH looks to "only" bottom out in the mid/upper teens
and 20s over most of the area east of the Divide. However, fire
weather conditions east of the Divide will still warrant "elevated"
status if nothing else because of the strong winds and Friday
evening wind shift. Otherwise, modest EPAC moisture flows into
wrn/nwrn WY from the west through the trof Friday afternoon. A rain
or rain snow mix across some valley locations can be expected Friday
afternoon with all snow generally above 6.5k feet...lower all the
way to the valley floors by early Friday evening. 24 hr QPF totals
west of the Divide through Saturday afternoon will range from a few
hundredths across southwest WY to perhaps 0.3 to 0.4 inches across
northwest WY. Snow accumulation over the time frame will range from
a tenth to perhaps a couple of inches in the western valleys
(especially the northern Jackson Valley)...with anywhere from a half
inch across the southern mountains to as much as 6 inches over the
higher elevations (> 8500 feet) of the Teton and Gros Ventre Ranges.
The cold front will then move east of the Divide late Friday
afternoon through Friday night...with low chances for precip arrive
mainly over portions of the Cody Foothills and Big Horn Basin.
Saturday will be post frontal, quite cool, relatively dry and breezy
with lingering morning mountain showers giving way to partly to
mostly sunny skies by Saturday afternoon.

.LONG TERM...(Saturday night through Wednesday)
Issued at 228 PM MDT Wed Oct 18 2017

Our Saturday shortwave will be exiting the region Saturday night
with a few lingering flurries around the peaks. The one exception to
that will be the nw mtns where strong upglide signature will lead to
widespread mountain snow, especially from the Tetons northward. Snow
levels will rise on Sunday before ending but until then, even the
lower elevations of the nw, it will likely be snow. The other
significant weather to start this period will be the strong/high
wind potential along the lee of the Absarokas and Cody Foothills.
Strong nnw-sse jet will be replaced by a strong w-e jet for Sunday
night. Will hit the winds much harder than the blend is giving us.
Shortwave approaching from the nw will blast through later Sunday
night into Monday with a strong cold front moving south across the
area late Sunday night or early Monday through the day. Temps look
cold enough for potential rain changing to snow in the far nrn zones
Monday. Dry for most/all of the cntrl/swrn half. Surface high moves
overhead Tuesday for a quite cool (we're likely too warm yet) day
for most areas but some recovery returning to the sw. Dramatic
warmup with building longwave ridge for the second half of the week.
H7 temperature reversal is quite amazing going from around -6C in
Casper Tuesday morning to nearly 12c (GFS) Wednesday afternoon.
Areas that mix will see a dramatic warmup from Tuesday to Wednesday
while calm basin/valleys likely struggle but still warm
significantly (if the GFS verifies). The new Euro though breaks down
the ridge some allowing a disturbance to move into the nrn plains
late Wednesday with some cooling spreading into the north half (it
still has very mild mid level temps over the area Tuesday night).
GEM keeps the ridge over the area even sharper than the GFS. GFS 5-
wave shows mean ridge building near 120W so there is some
possibility that a Euro type solution could verify so will certainly
not adjust any temps up yet this far out. Current forecast has low
to mid 60s east of the divide for now with 50s west.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday)
Issued at 1030 PM MDT Wed Oct 18 2017

VFR conditions will occur through Thursday night. A gusty southwest
wind will occur Thursday from 50NE KRKS to KCPR through about 03Z
Friday.

&&

.FIRE WEATHER...
Issued AT 228 PM MDT Wed Oct 18 2017

Fuels remain at critical levels across over Johnson and Natrona
Counties. (Please see the Fire Weather Forecast product for more
information).

...Elevated Fire Conditions Across Portions of Central Wyoming this
Afternoon...

...Fire Weather Watch for Natrona and Johnson Counties Thursday
Afternoon...

Today will continue with above seasonal temperatures and be quite
dry with minimum RH values ranging from 10 to 15 percent across the
lower elevations east of the Divide.Winds across central Wyoming
will gust out of the southwest 15 to 25 mph at times. No
precipitation expected today. Due to stated conditions, a brief
period of Red Flag conditions could present itself across Natrona
County this afternoon. Thursday, a slight improvement in relative
humidity is expected, although not enough with RH values still
ranging into the mid/lower teens (percent). Winds on the other hand
will increase ahead of the next approaching weather system and
become more unidirectional through the vertical making for easier
chances to see gusts in excess of 25 mph throughout the afternoon. A
Fire Weather Watch has been posted for these possible conditions
coming together Thursday afternoon. Otherwise, smoke dispersion will
be good to excellent both this afternoon and Thursday afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for WYZ280-281.

&&

SHORT TERM...Braun
LONG TERM...Skrbac
AVIATION...AR
FIRE WEATHER...Braun
Hazardous weather outlook, Oct 18, 11:16 AM MDT, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1116 AM MDT Wed Oct 18 2017

WYZ001>020-022>030-191730-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1116 AM MDT Wed Oct 18 2017

...Fire Weather Watch for portions of Central Wyoming beginning
late Thursday morning and continuing through early Thursday
evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Elevated to possibly extreme fire weather conditions
across Natrona and Johnson Counties.

Friday and Friday night...Some accumulating snowfall possible
mainly in the western mountains. Gusty west to southwest winds
all locations...but especially across southern and central
Wyoming.

Saturday night and Sunday morning...Accumulating snow possible in
the in the northwest mountains. High winds possible in the
Absaroka Range and Cody Foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

Nearby

Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.